Prednisolone

I have been on prednissolone since 7/11/16 starting at 8 tablets of 5mg for 7 days reducing by 5mg every 7 days. Now I have a face like a hamster and a tummy like I was nine months pregnant. Does anyone know how long it will take to reduce the weight gain? I am normally very small and I now look πŸ‘€ like the side off a bus. Also my eating well that has gone through the roof I find I am always hungry and normally I eat well and not to much and I am also drinking lots flavoured water. Does this happen to everyone? Jan101

21 Replies

oldest β€’ newest
  • Hi Jan - I was put on pred for a while when they thought I might have polymyalgia rheumatica (PMR) rather than fibro. The highest I went was 20mg - 40mg is a pretty high dose that you've been put on! Those side effects you describe are common ones - especially at high doses. Mine weren't as bad as yours but I did show those symptoms. Once I was able to come off the pred the symptoms did subside.

    When do you expect to be fully off it? Why did they put you on it in the first place? Did they suspect PMR too?

  • Hi Caroline

    I was taken into hospital with a flare up of my ulcerative colitis or suspected diverticulitis and they put me on the high dose of steroids. Apparently it is normal if your colitis flares up to put you on a high dose. Lucky I respond well to steroids but this is the first time I have been on such a high dose. It's just the weight gain and hunger. I look πŸ‘€ like the Michelin man πŸ˜‚. I know the weight will go but I don't how long it will take? I hope that you are feeling the best that you can. Take good care and have the best Christmas and a better 2017. Jan πŸ˜˜πŸŽ„πŸ™ xx

  • Ah, that explains why they put you on a high dose then. My husband has colitis too and he has to use steroids when it flares up (only not the oral kind - I won't go into details - lol!).

    I'm afraid I don't know how long it will take for the weight to go. It took me a year to wean off them very slowly when I was on them so it certainly took that amount of time with me. If you are more used to this and weaning off them quicker then I guess the weight will go by the time you're off them?

    All the best to you. I hope it sorts itself quickly.

  • Hi Jan101

    I think you have probably got the classic "moonface" of steroid use. It will go eventually, as will your round tummy but it will probably take a few weeks and careful watching of what you eat.

    Steroids are great for inflammation but unfortunately they do increase your appetite. You may have noticed you are a little grumpy too! :(

    You have not been on them very long so any side effects should be short term too.

    Not the best time of year to go on a diet though!

    Kay

  • Hi Kay

    Now you have hit on one of the other side-effects. I have been so grumpy and hyperactive to the point that is not a bit like me. Now I can now say sorry to everyone, husband and family because there has been days where I could not understand why I was behaving like that. Also I don't seem to have any inflammation and it is keeping the pain away πŸ˜„ I can put up with looking like the Michelin man but at least my family and husband will understand it's one of the symptoms from the steroids. Thank you so much for letting me know that. I have learnt something else today. I wish you best Christmas you can have and a really good 2017.

  • Hi there

    I was put on 8 x 5mg for 5 days. I told my GP at the time that I knew I wouldn't be able to tolerate them - and I couldn't!

    They made me so ill I had to stop taking them.

    It may be worth you seeing your GP just to check on how you are now.

    Wishing you much peace

    Lu xx

  • Hi Blue Mermaid3!

    Sorry to hear The steroid could not help you. I have reacted well with most of it it has reduced the pain and it has settle down my colitis or diverticulitis they hospital did not make it clear which one was flaring. It was just the weight gain and I have also now just learnt from Kay that they can make you irritable and I have been very irritable. That is not a bit like me so as I said to Kay and I have learnt something today and I can now apologise to my husband and family and tell them it is one of the side-effects from the steroids. So looking like the Michelin man I can put up with that until the weight reduction goes. I wish you the best Christmas you can have and I really good 2017 . Jan101 πŸ˜˜πŸŽ„πŸ™xx

  • Thank you so much for your kind wishes.

    I hope you have a happy and peaceful Christmas and a better New Year.

    Lu xx πŸŽ…πŸŽ…πŸŽ…

  • What the heck are those pills for πŸ˜ƒ

  • Hi Erny

    They are steroids and I Believe they use them various illnesses. Best wishes Jan 101

  • Hi, I have to use these regularly and get the same side effects. You should find that once you are down to 5mg a day the moonface should go down really quickly. If you're lucky it might start to go down on 10mg a day. Good luck and have a happy Christmas! Will 😊

  • Hi Lovenothate

    Fingers crossed the weight wil go down quite quickly. Hate the hamster face. I truly wish you a great Christmas and a much better 2017 .πŸ™πŸŽ„xx

  • Hi

    Others have given you lots of good advice

    I can only add try to drink plain water not flavoured Steroids can make you thirsty .

    They also change the way your body processes sugar so try to stay away from sugary foods even fresh fruit.

    limit intake of Carbs it does help with weight gain .

    Also can cause disturb sleep and as others say mood changes .

    Hamster cheeks should go at lower dose I am down to 9 and still have them .

    I have been on them for16 months now

    Good luck

    Rose

  • Hi Rose

    I will drink less of the flavour water now I watch how much sugary things that i eat. I really do not like this weight gain. Well rose thats puddings out for Christmas. 🍰🍧 we wish you a very very happy Christmas and an even better 2017. Jan101 πŸ™πŸŽ„xx

  • Hi luv know how u feel I put on 3 stone it's doing my head in been on them 5 years hope u have a gud Xmas all time the best x

  • Hi Sarog72

    Yes the weight gain is not nice. I don't even like to look in the mirror at myself. But I will be off the steroids in a couple of weeks so hopefully meeting will go quite quickly. I truly wish you a good Christmas and I even better 2017.πŸ™πŸŽ„xx

  • Hi Jan101

    I am so genuinely sorry to read this my friend. I am on steroids permanently as I have COPD (fixed airway) and they really do add weight to you. I have to chose my food and drink carefully. Despite this I have put on weight. I want to sincerely wish you all the best of luck, and please take care of yourself.

    All my hopes and dreams for you

    Ken

  • Morning Ken

    So sorry to hear that you have COPD my poor brother in law has that really bad and he is around 6ft And his weight is only around 8 and half stones. He constantly gets chest infection and the doctor put him on antibiotics and more antibiotics and occasionally steroids. He does asked for steroids but the doctor is reluctant to give them to him. He looks like Skin and bone. He shows me his legs and arms and chest I cannot believe what I see. It's like looking at a skeleton. I worry about him all the time. Again I put myself behind other people because he is a lot worse than I am. If you have any advice about the COPD I would happily tell him. He counts all his calories to put weight on. He was rushed in to hospital about two months ago and we thought we where going to lose him. I travelled four hours to go and see him and once I was there at the hospital I had to excuse myself and say I was going to the bathroom because I could feel I was going to burst out into tears and did not want him to see me cry. I should be off the steroids in a couple of weeks so all being well the way gain will reduce. But I know when I'm on steroids I really do feel a lot better with the pain and everything else but the doctor here do not like to give you steroids. The one thing I must tell you I will have to stop and watch more carefully what I am eating, because I have a thing about cream cakes at the moment. I truly wish you well Ken and once again thank you for all your advice you have given to me it helps a lot. Try and have a wonderful Christmas and a much better 2017.

    Jan πŸ˜˜πŸŽ„πŸ™xx

  • Hi Jan101 I really am so genuinely sorry to read that your brother also has COPD and I sincerely want to wish him all the best of luck with this. It is a horrid condition and the only advice I have is what was told to me many years ago, and this is to breath in through your nose and out through your mouth as it helps cut the risk of infection as the air is warmed first in the nasal cavities prior to getting on to the lungs. Please take care of yourself my friend.

    All my hopes and dreams for you

    Ken x :)

  • Morning Ken

    Thank you so much for that advice. I don't think he knows that because where he lives the health service is not really good. They are always telling me this. They can't believe the great health service that I have and they have seen it for themselves. I will pass this on to him because I know he will try anything to help himself. I truly wish you a great Christmas and also a better 2017.

    Take good care my friend. πŸ˜˜πŸ™πŸŽ„xx

  • Merry Christmas my friend :) And all the best of luck for your brother in law also x :)

You may also like...